Article brought to you by: Catholic Online (www.catholic.org)

Meningitis death toll from tainted steroids continues to climb

By Catholic Online (NEWS CONSORTIUM)
October 22nd, 2012
Catholic Online (www.catholic.org)

It all began after a man in his fifties with a history of back and joint pain arrived at Vanderbilt University Medical Center in Nashville. Complaining of head and neck pain, he died after a 22-day stay at the hospital. He was just the first of 23 people to date who have died from self-administered steroids from a Massachusetts mail-order firm. At last count, there are at least 284 people sickened from the outbreak of fungal meningitis.

LOS ANGELES, CA (Catholic Online) - According to the New England Journal of Medicine published two articles on the outbreak; the first known case appears to be the only death attributed to fungus Aspergillus fumigates. All other cases apparently involved the fungus Exserohilum rostratum.

Federal health officials say they'd confirmed the presence of the fungus, Exserohilum rostratum, in unopened vials of a steroid produced by the New England Compounding Center, or NECC.

The vial came from one of three lots that have since been recalled. The steroid in question, methylprednisolone acetate, is injected into patients for back and joint pain. NECC has since been shut down operations and distribution of all of its products has been halted.

Officials estimate that roughly 14,000 patients may have gotten steroid injections from the three lots. Nearly 97 percent of them have been contacted for medical follow-up.

Meningitis is a potentially fatal inflammation of the lining surrounding the brain and spinal cord and is sometimes fatal. Many of the patients in this particular outbreak are older patients with preexisting medical conditions, making treatment decisions difficult. The best treatment seems to be at least three months of antifungal therapy.

All of the fungal meningitis patients identified are believed to have been injected with methylprednisolone acetate from the Massachusetts pharmacy, according to the Centers for Disease Control.

Three of the cases have been what the CDC calls "peripheral joint infection," meaning an infection in a knee, hip, shoulder or elbow. Joint infections are not considered as dangerous as injections near the spine for back pain that have been linked to the potentially fatal meningitis infections.

The 14,000 people currently at risk may include those who received shots for pain in their knees and shoulders.

The FDA said it was advising all health care professionals to follow up with any patients who were given any injectable drug from or produced by the New England Compounding Center. These drugs include medications used in eye surgery, and a heart solution purchased from or produced by the company after May 21.

A following state-by-state breakdown of cases has been provided by the CDC. Florida: 17 cases, including 3 deaths; Idaho, 1 case; Illinois, 1 case; Indiana: 37 cases, including 2 deaths; Maryland: 16 cases, including 1 death; Michigan: 53 cases, including 5 deaths; Minnesota: 7 cases; New Hampshire: 10 cases; New Jersey: 16 cases; New York: 1 case; North Carolina: 2 cases, including 1 death; Ohio: 11 cases; Pennsylvania: 1 case; Tennessee: 69 cases, including 9 deaths; Texas: 1 case; Virginia: 41 cases, including 2 deaths.

.

Article brought to you by: Catholic Online (www.catholic.org)